MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 352.311
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an anterior cervical fusion on (b)(6) 2018, the tip of the extraction screwdriver broke.The surgeon was using the extraction screwdriver to final tighten the four (4) vectra screws down.He wanted to use a driver with a wider handle to get a better grip, and the screwdriver tip broke off on the driver.All the fragments where easily retrieved, and the procedure was completed successfully.There was no surgical delay.Patient outcome was good.Concomitant devices: vectra screws (part: unknown, lot: unknown, quantity: 4) this report is for an extraction screwdriver.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Part: 352.311; synthes lot: h114611; supplier lot: h114611; release to warehouse date: august 02, 2016; supplier: (b)(4).The material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No nonconformance reports (ncr's) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Service and repair evaluation: the device was initially returned at service and repair and the evaluation by repair technician on the given device is noted as below: the customer reported the tip of the screwdriver broke off.The repair technician reported the screwdriver was broken at the tip.¿tip broken¿ is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Customer quality investigation: investigation flow: broken: visual inspection performed at customer quality (cq) observed broken screw recess holding tip on the returned extraction screwdriver.Three out of four screw recess holding tabs at tip were broken and the broken portions were not returned at customer quality.No further issues except for the worn surfaces which does not affect the product functionality were identified.The given complaint condition agrees with the returned device condition and therefore the complaint was confirmed.Dimensional analysis and document/specification review: relevant drawings for the returned instrument were reviewed (both from the time of manufacture and present revision) and no design issues were identified.-top level drawing for extraction screw driver.Driver shaft.Dimensional analysis was not able to be performed at the relevant broken tabs as the broken tip fragments were not returned.However, the width of the tab measured 0.89 mm (ca-814) that falls within the specification of 0.85 mm to 0.9 mm.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Furthermore, the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Therefore, no manufacturing related issues including any possible issues pertaining to device material were identified during the investigation a definitive root cause could not be determined based on the provided information.However, the failure mode is typically associated with the application of excessive force during usage.The overall complaint condition was confirmed; however, no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7796706
Report Number2939274-2018-53375
Device Sequence Number1195598
Product Code HXX
UDI-Device Identifier10705034770765
UDI-Public(01)10705034770765
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.311
Device Lot NumberH114611
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2018
Initial Date Received by Manufacturer 08/03/2018
Supplement Date Received by Manufacturer08/27/2018
09/26/2018
Initial Report FDA Received Date08/20/2018
Supplement Report FDA Received Date09/17/2018
09/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018; SEE DESCRIPTION, THERAPY DATE: (B)(6) 2018